Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 30, NWS Springfield, MO

April 14, 1998Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Apr 14, 1998, 8:34 PM CDT for Bourbon County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 1998, 8:34 PM CDT (01:34 UTC)
Expired
Apr 14, 1998, 9:00 PM CDT
In force
26 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Bourbon County, KS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 4:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2557 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 150134 RRA
SVRSGF
KSC011-150200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
834 PM CDT TUE APR 14 1998

* SEVERE THUNDERSTORM WARNING FOR
  BOURBON COUNTY - SOUTHEASTERN KANSAS
 
* UNTIL 900 PM CDT

* SOME AREAS AFFECTED
  REDFIELD AND MARMATON TIL 845 PM
  DEVON BY 845 PM
  FULTON BY 855 PM

* AT 833 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL THE SIZE OF NICKELS.
  THIS STORM WAS LOCATED 12 MILES WEST OF FORT SCOTT OR
  NEAR REDFIELD AND WAS MOVING NORTHEAST AT 35 MPH.

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
OCCASIONALLY PRODUCE TORNADOES.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

TAGGART/GORDON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 2:14 PM CDT, 6 hours 20 minutes earlier.

Area forecast discussion, Apr 14, 2:14 PM CDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
214 PM CDT TUE APR 14 1998

AN ACTIVE WX NIGHT ACROSS THE CWFA TONIGHT.

SFC LOW PRESSURE LOCATED BTWN DDC/HLC KS WITH ILL-DEFINED WARM FRONT
TO SE KS/NW ARK.  60F DEW PTS AS FAR NORTH AS KTUL.  SFC DRY LINE
EAST OF KDDC TO BTWN KGAG AND KEND.

ETA/RUC DID THE BEST WITH MOISTURE TODAY AND PREFERRED.  12Z ETA HAD
60 DEW POINTS TO TULSA AT 18Z...WHILE NGM HAD AROUND 50.  ETA BRINGS
AOA 60 DEW POINTS INTO ERN KS/WRN MO BY 06Z.  LATEST SWOMCD AND
SATELLITE IN AGREEMENT IN SHOWING CONVECTION LIKELY TO FIRE FIRST NR
HILL CITY KS AND THEN DEVELOP SOUTH ALONG SFC DRYLINE INTO SW KS/WRN
OK.  STRONG JET OF 120+ KNOTS WEST WINDS TO MOVE INTO OKLA/SW MO BY
06Z...WITH SOUTHERLY 60+ KNOTS AT 85H.  THUS GOOD SHEAR PROFILE FOR
STORMS TO WORK WITH.  HELICITY SHOWS HIGHEST JUST NORTHEAST OF SFC
LOW AND WARM FRONT OVR SRN NE/NRN KS THIS EVENING AND ALONG DRY LINE
IN ERN OK/SW MO AROUND 06Z.

ALL IN ALL...MENTION OF SVR IN ZONES TONIGHT LOOKS GOOD IN MODERATE
RISK.

EXPECT LINE OF STORMS TO BE IN SCNTRL MO BY LATE TONIGHT/WED AM...AND
THEN WEAKEN AS THEY MOVE INTO SE MO AROUND 12Z.  ANOTHER 50H VORT MAX
TO RIDE NORTHEAST AROUND WESTERN TROF AND LOOKS LIKE ANOTHER ROUND OF
SVR WEATHER WILL INTIATE MIDDAY WED OVR ERN MO AND THEN MOVE INTO THE
OHIO VALLEY.

RECOMMENDATIONS FOR TONIGHT (FOR COORDINATION PURPOSES ONLY):
JLN/SE KS...INCREASING CLOUDINESS WITH THUNDERSTORMS LIKELY.  SOME
STORMS MAY BE SEVERE.  LOW AROUND 60.  SOUTH WIND 10 TO 20 MPH AND
GUSTY.  CHANCE OF RAIN 60 PERCENT.

SGF/AIZ...INCREASING CLOUDINESS WITH THUNDERSTORMS LIKELY...MAINLY
AFTER MIDNIGHT.  SOME STORMS MAY BE SEVERE.  LOW 55 TO 60. SOUTH WIND
10 TO 20 MPH AND GUSTY.  CHANCE OF RAIN 60 PERCENT.

UNO/VIHV...INCREASING CLOUDINESS A 50 PERCENT CHANCE OF THUNDERSTORMS
AFTER MIDNIGHT.  LOW IN THE MID 50S.  SOUTH WIND 10 TO 20 MPH.

CCF
SGF TB 058/076 045/059 038 0664-
JLN BB 061/075 045/059 038 0661-

RIDDLE

In the hours before

Local storm report, Apr 14, 3:04 PM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...DELAYED REPORTS
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
304 PM CDT TUE APR 14 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0148 PM    ST ROBERT                 MO   .75 INCH HAIL
04/13/98   PULASKI                        REPORTED BY CITY POLICE

0230 PM    ROLLA                     MO   .75 INCH HAIL
04/13/98   PHELPS

0235 PM    ROLLA                     MO   .88 INCH HAIL
04/13/98   PHELPS                         REPORTED BY COOPERATIVE
                                          OBSERVER

0245 PM    ST JAMES                  MO   .75 INCH HAIL
04/13/98   PHELPS

0305 PM    ST JAMES                  MO   .88 INCH HAIL
04/13/98   PHELPS

0430 PM    SALEM                     MO   .75 INCH HAIL
04/13/98   DENT                           REPORTED BY DENT COUNTY
                                          SHERIFFS OFFICE

0615 PM    12 SE ALTON               MO   1.75 INCH HAIL
04/13/98   OREGON                         REPORTED BY SUPPLEMENTAL
                                          OBSERVER 3 MILES SOUTH OF
                                          RIVERTON

0640 PM    15 SE ALTON               MO   1 INCH HAIL
04/13/98   OREGON                         REPORTED BY SUPPLEMENTAL
                                          OBSERVER JUST EAST OF THE
                                          ELEVEN POINT RIVER ABOUT 5
                                          MILES NORTH OF THE HIGHWAY
                                          142/U HIGHWAY JUNCTION. 55
                                          MPH WINDS

SUTTON
Local storm report, Apr 14, 3:04 PM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...DELAYED REPORTS
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
304 PM CDT TUE APR 14 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0148 PM    ST ROBERT                 MO   .75 INCH HAIL
04/13/98   PULASKI                        REPORTED BY CITY POLICE

0230 PM    ROLLA                     MO   .75 INCH HAIL
04/13/98   PHELPS

0235 PM    ROLLA                     MO   .88 INCH HAIL
04/13/98   PHELPS                         REPORTED BY COOPERATIVE
                                          OBSERVER

0245 PM    ST JAMES                  MO   .75 INCH HAIL
04/13/98   PHELPS

0305 PM    ST JAMES                  MO   .88 INCH HAIL
04/13/98   PHELPS

0430 PM    SALEM                     MO   .75 INCH HAIL
04/13/98   DENT                           REPORTED BY DENT COUNTY
                                          SHERIFFS OFFICE

0615 PM    12 SE ALTON               MO   1.75 INCH HAIL
04/13/98   OREGON                         REPORTED BY SUPPLEMENTAL
                                          OBSERVER 3 MILES SOUTH OF
                                          RIVERTON

0640 PM    15 SE ALTON               MO   1 INCH HAIL
04/13/98   OREGON                         REPORTED BY SUPPLEMENTAL
                                          OBSERVER JUST EAST OF THE
                                          ELEVEN POINT RIVER ABOUT 5
                                          MILES NORTH OF THE HIGHWAY
                                          142/U HIGHWAY JUNCTION. 55
                                          MPH WINDS

SUTTON
Special weather statement, Apr 14, 3:45 PM CDT, 4 hours 49 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151800-

HAZARDOUS WEATHER OUTLOOK - UPDATED TIMING OF THUNDERSTORMS
NATIONAL WEATHER SERVICE SPRINGFIELD MO
345 PM CDT TUE APR 14 1998

THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY
BARTON            BENTON            CAMDEN            CEDAR
CHRISTIAN         DADE              DALLAS            DENT
DOUGLAS           GREENE            HICKORY           HOWELL
JASPER            LACLEDE           LAWRENCE          MARIES
MCDONALD          MILLER            MORGAN            NEWTON
OREGON            OZARK             PHELPS            POLK
PULASKI           SHANNON           ST. CLAIR         STONE
TANEY             TEXAS             VERNON            WEBSTER
WRIGHT

...SEVERE WEATHER WITH POSSIBLE TORNADOES TONIGHT...

A SIGNIFICANT SEVERE WEATHER OUTBREAK IS EXPECTED OVER EXTREME
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI TONIGHT.

SURFACE LOW PRESSURE WAS LOCATED AT MID AFTERNOON OVER NORTHWEST
KANSAS.  A DRY LINE EXTENDED SOUTH FROM THE LOW TO WEST OF WICHITA TO
NEAR CHILDRESS TEXAS.

SATELLITE DATA SHOWS A LINE OF DEVELOPING CLOUDS FROM NEAR ALTUS
OKLAHOMA TO EAST OF WICHITA.  THIS LINE OF CLOUDS IS LOCATED IN THE
AXIS OF DEEPER MOISTURE.  THUNDERSTORMS ARE LIKELY TO QUICKLY DEVELOP
IN THIS BAND AND MOVE NORTHEAST INTO SOUTHEAST KANSAS AND FAR WESTERN
MISSOURI BETWEEN 7 AND 10 PM AND THEN MOVE INTO THE REMAINDER OF
SOUTHWEST MISSOURI INCLUDING THE SPRINGFIELD AND CAMDENTON AREAS
BETWEEN 9 PM AND MIDNIGHT AND THEN REACH WEST PLAINS AND ROLLA AREAS
AFTER MIDNIGHT.

STRONG JET STREAM WINDS OF OVER 120 KNOTS WILL MOVE OVER OKLAHOMA AND
INTO MISSOURI TONIGHT AND THIS WILL CREATE VERTICAL WIND SHEAR OVER
THE AREA.  THIS WILL ENHANCE DOWNBURST POTENTIAL WITH THE
THUNDERSTORMS AND ALSO INCREASE THE CHANCES FOR ROTATION AND TORNADO
DEVELOPMENT.

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED OVER THE REGION LATE THIS
EVENING AND OVERNIGHT.

RIDDLE
Special weather statement, Apr 14, 3:45 PM CDT, 4 hours 49 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151800-

HAZARDOUS WEATHER OUTLOOK - UPDATED TIMING OF THUNDERSTORMS
NATIONAL WEATHER SERVICE SPRINGFIELD MO
345 PM CDT TUE APR 14 1998

THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY
BARTON            BENTON            CAMDEN            CEDAR
CHRISTIAN         DADE              DALLAS            DENT
DOUGLAS           GREENE            HICKORY           HOWELL
JASPER            LACLEDE           LAWRENCE          MARIES
MCDONALD          MILLER            MORGAN            NEWTON
OREGON            OZARK             PHELPS            POLK
PULASKI           SHANNON           ST. CLAIR         STONE
TANEY             TEXAS             VERNON            WEBSTER
WRIGHT

...SEVERE WEATHER WITH POSSIBLE TORNADOES TONIGHT...

A SIGNIFICANT SEVERE WEATHER OUTBREAK IS EXPECTED OVER EXTREME
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI TONIGHT.

SURFACE LOW PRESSURE WAS LOCATED AT MID AFTERNOON OVER NORTHWEST
KANSAS.  A DRY LINE EXTENDED SOUTH FROM THE LOW TO WEST OF WICHITA TO
NEAR CHILDRESS TEXAS.

SATELLITE DATA SHOWS A LINE OF DEVELOPING CLOUDS FROM NEAR ALTUS
OKLAHOMA TO EAST OF WICHITA.  THIS LINE OF CLOUDS IS LOCATED IN THE
AXIS OF DEEPER MOISTURE.  THUNDERSTORMS ARE LIKELY TO QUICKLY DEVELOP
IN THIS BAND AND MOVE NORTHEAST INTO SOUTHEAST KANSAS AND FAR WESTERN
MISSOURI BETWEEN 7 AND 10 PM AND THEN MOVE INTO THE REMAINDER OF
SOUTHWEST MISSOURI INCLUDING THE SPRINGFIELD AND CAMDENTON AREAS
BETWEEN 9 PM AND MIDNIGHT AND THEN REACH WEST PLAINS AND ROLLA AREAS
AFTER MIDNIGHT.

STRONG JET STREAM WINDS OF OVER 120 KNOTS WILL MOVE OVER OKLAHOMA AND
INTO MISSOURI TONIGHT AND THIS WILL CREATE VERTICAL WIND SHEAR OVER
THE AREA.  THIS WILL ENHANCE DOWNBURST POTENTIAL WITH THE
THUNDERSTORMS AND ALSO INCREASE THE CHANCES FOR ROTATION AND TORNADO
DEVELOPMENT.

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED OVER THE REGION LATE THIS
EVENING AND OVERNIGHT.

RIDDLE
Special weather statement, Apr 14, 4:00 PM CDT, 4 hours 34 minutes before
KSZ073-097-101-MOZ066>067-077>078-088>089-093>094-150300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 PM CDT TUE APR 14 1998

...A TORNADO WATCH HAS BEEN ISSUED UNTIL 1000 PM...

A TORNADO WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES UNTIL 1000
PM...
...IN SOUTHEAST KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN SOUTHWEST AND WEST CENTRAL MISSOURI...

BARTON
CEDAR             DADE              JASPER            LAWRENCE
NEWTON            ST. CLAIR         VERNON

INCLUDING THE TOWNS OF...

PITTSBURG         JOPLIN            FORT SCOTT        NEVADA
NEOSHO            LAMAR             COLUMBUS

AT 400 PM...WEATHER SERVICE DOPPLER RADAR IN SPRINGFIELD WAS SHOWING
NO SHOWERS OR THUNDERSTORMS ACROSS SOUTHEAST KANSAS OR SOUTHWEST
MISSOURI. HOWEVER A DEVELOPING LINE OF CUMULUS CLOUDS WAS LOCATED
ACROSS SOUTH CENTRAL KANSAS AND CENTRAL OKLAHOMA AHEAD OF A DRY LINE
IN AN AREA OF HIGHER SURFACE DEW POINTS.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY AHEAD
OF THIS DRY LINE FROM CENTRAL KANSAS INTO CENTRAL OKLAHOMA AND PUSH
EAST THROUGH THE EVENING IN THE WATCH AREA...MOST LIKELY AFTER 8 PM.
BECAUSE OF VERTICAL WIND SHEAR IN THE ATMOSPHERE...THERE IS A
POSSIBILITY OF LARGE HAIL WITH THE STORMS THAT DEVELOP AND ALSO
TORNADOES.

STAY TUNED TO YOUR LOCAL SOURCE FOR SEVERE WEATHER INFORMATION FOR
THE LATEST STATEMENTS AND POSSIBLE SEVERE THUNDERSTORM OR TORNADO
WARNINGS.

LINDENBERG
Special weather statement, Apr 14, 4:00 PM CDT, 4 hours 34 minutes before
KSZ073-097-101-MOZ066>067-077>078-088>089-093>094-150300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 PM CDT TUE APR 14 1998

...A TORNADO WATCH HAS BEEN ISSUED UNTIL 1000 PM...

A TORNADO WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES UNTIL 1000
PM...
...IN SOUTHEAST KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN SOUTHWEST AND WEST CENTRAL MISSOURI...

BARTON
CEDAR             DADE              JASPER            LAWRENCE
NEWTON            ST. CLAIR         VERNON

INCLUDING THE TOWNS OF...

PITTSBURG         JOPLIN            FORT SCOTT        NEVADA
NEOSHO            LAMAR             COLUMBUS

AT 400 PM...WEATHER SERVICE DOPPLER RADAR IN SPRINGFIELD WAS SHOWING
NO SHOWERS OR THUNDERSTORMS ACROSS SOUTHEAST KANSAS OR SOUTHWEST
MISSOURI. HOWEVER A DEVELOPING LINE OF CUMULUS CLOUDS WAS LOCATED
ACROSS SOUTH CENTRAL KANSAS AND CENTRAL OKLAHOMA AHEAD OF A DRY LINE
IN AN AREA OF HIGHER SURFACE DEW POINTS.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY AHEAD
OF THIS DRY LINE FROM CENTRAL KANSAS INTO CENTRAL OKLAHOMA AND PUSH
EAST THROUGH THE EVENING IN THE WATCH AREA...MOST LIKELY AFTER 8 PM.
BECAUSE OF VERTICAL WIND SHEAR IN THE ATMOSPHERE...THERE IS A
POSSIBILITY OF LARGE HAIL WITH THE STORMS THAT DEVELOP AND ALSO
TORNADOES.

STAY TUNED TO YOUR LOCAL SOURCE FOR SEVERE WEATHER INFORMATION FOR
THE LATEST STATEMENTS AND POSSIBLE SEVERE THUNDERSTORM OR TORNADO
WARNINGS.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 11:05 PM CDTSevere Thunderstorm WarningSGFCherokee65 min
Apr 14, 11:50 PM CDTTornado WarningSGFCherokee65 min
Apr 15, 1:43 AM CDTTornado WarningSGFBourbon62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.